Montana, 2011

Flooding in Montana, April 4 to 8, 2011

April 4 to 8, 2011 · NWS GGW · 2 events in 2 counties and zones

Beaver Creek continues to flood, mainly due to snowmelt and some ice jamming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Beaver Creek continues to flood, mainly due to snowmelt and some ice jamming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 4, 3:15 AM MST, 6 minutes earlier.

Area forecast discussion, Apr 4, 3:15 AM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
415 AM MDT MON APR 4 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
THIS MORNING...A VERY NARROW TEMP/DEW POINT SPREAD THRU MOST OF
THE CWA...NUMEROUS OBS SITES ALREADY 100 PCT. MODELS INDICATING
LARGE AREA OF SURFACE RELATIVE HUMIDITY OVER 95 PCT. AIR JUST OFF
SURFACE IS DRY THOUGH AND MOIST LAYER SHALLOW...SO EXPECT ONLY
PATCHES OF SHORTLIVED FOG. SOME SIGNS OF THIS FROM TIME TO
OVERNIGHT IN THE LOWER MILK AND LOWER MISSOURI RIVER VALLEYS ON
SATELLITE FOG LOOP.

OTHERWISE...WEAKENING SHORTWAVE UPPER RIDGE MOVING ACROSS THE AREA
TODAY. MODEST WARMING OF THE AIRMASS WITH IT SHOULD BRING TEMPS
INTO THE 40S FOR HIGHS. QUITE A BIT OF HIGH CLOUDINESS MOVING THRU
THE RIDGE WITH JUST WEAK DYNAMICS THOUGH IN ANTICYCLONIC FLOW.

RIDGE WEAKENS TUE WITH A LITTLE STRONGER SHORTWAVE SYSTEM MOVING
THRU NE MT FROM THE W. MODELS SEEM A LITTLE TOO MOIST FOR THE
PATTERN WHICH DOESN'T LOOK VERY WELL ORGANIZED. WILL GO WITH CHANCE POPS
AND QPF UNDER 0.1. AS USUAL THIS TIME OF YEAR...PRECIP TYPE A
QUESTION. NO SIGNIFICANT INVERSION...SO FREEZING RAIN CHANCES VERY
SLIM. FORECAST SOUNDINGS LOOK FAIRLY STRAIGHTFORWARD WITH FREEZING
LEVEL MOSTLY DETERMINING RAIN OR SNOW CHANCES. IN THE
MORNING...EXPECT A NORTH TO SOUTH OF SNOW TO CHANCE OF RAIN
TRANSITION FOR OUR CWA...AND BETWEEN THESE SOME OF EACH TYPE.
AFTERNOON PRECIP IF ANY SHOULD BE MAINLY JUST RAIN. IN ANY CASE
ACCUMS MINOR AND SHORTLIVED.

NOT MUCH CHANGE IN THE AIRMASS WED IN FLAT W FLOW ALOFT WHICH
SHOULD BRING SOME SUNSHINE WITHOUT ANY SIGNIFICANT SHORTWAVE UNTIL
LATE AFTERNOON. PREFER TO KEEP ON SLOWER SIDE WITH THIS. SIMONSEN

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
DEEP UPPER TROUGH DIGS INTO THE WESTERN U.S. BETWEEN THURSDAY AND
SATURDAY. THIS WILL BRING WELL BELOW NORMAL TEMPERATURES TO THE
FORECAST AREA THROUGH THE WEEKEND. GFS IS FASTER THAN THE ECMWF ON
TIMING WITH A SYSTEM IN THE SOUTHWEST FLOW ALOFT AHEAD OF THE
TROUGH FOR THURSDAY OR FRIDAY. BOTH MODELS ARE POINTING TOWARDS
THE POTENTIAL OF SIGNIFICANT SNOW FOR PARTS OF NORTHEAST MONTANA FROM
THE SYSTEM IF THE TEMPERATURES ARE COLD ENOUGH. THE PRECIP TYPE
WILL BE GREATLY DEPENDENT ON THE TIME OF DAY...ELEVATION...AND
LOCATION WITHIN THE SYSTEM. WILL GENERALLY MENTION A CHANCE OF
MIXED RAIN AND SNOW WEDNESDAY NIGHT AND THURSDAY TRANSITIONING
MOSTLY SNOW THURSDAY NIGHT.

SURFACE HIGH BUILDS INTO THE AREA OVER THE WEEKEND WITH DRY AND
COOL WEATHER INTO EARLY NEXT WEEK. FORRESTER

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT WITH INCREASING MID
AND HIGH LEVEL CLOUDS. PATCHY FOG IS POSSIBLE FOR FOG ALONG THE
RIVERS IN THE FORECAST AREA THIS MORNING.

&&

.HYDROLOGY...
WARMER TEMPERATURES ARE EXPECTED TO RETURN TO THE AREA TODAY AND
ARE EXPECTED TO CONTINUE THROUGH THE WEEK. SNOWMELT RUNOFF
THEREFORE WILL PICKUP IN EARNEST AND CAUSE FLOODING.

A FLOOD ADVISORY IS IN EFFECT FOR THE BEAVER CREEK IN WESTERN
VALLEY/EASTERN PHILLIPS COUNTIES. A FLOOD WARNING IS IN EFFECT FOR THE
BIG MUDDY RIVER IN SHERIDAN COUNTY. A FLOOD WATCH REMAINS IN
EFFECT FOR AREAL AND RIVER FLOODING POSSIBILITIES IN SOUTHERN AND
CENTRAL VALLEY COUNTY THIS WEEK.

PLEASE SEE THESE PRODUCTS FOR MORE INFORMATION.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON FOR
CENTRAL AND SOUTHERN VALLEY.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 3, 1:41 PM MST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
241 PM MDT SUN APR 3 2011

MTZ016>020-059-061-062-041200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
241 PM MDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

FLOOD ADVISORIES ARE IN EFFECT FOR THE BEAVER CREEK IN WESTERN
VALLEY/EASTERN PHILLIPS COUNTIES AND THE THE BIG MUDDY RIVER IN
SHERIDAN COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS TEMPERATURES WARM BEHIND THE WEEKEND STORM...SNOW MELT OF NEW
SNOW AS WELL AS THE EXISTING SNOW PACK WILL SEND ADDITIONAL WATER
INTO AREA STREAMS...CREEKS...AND RIVERS CONTINUING THE FLOOD
THREAT THROUGH THE WEEK. THEREFORE A FLOOD WATCH HAS BEEN ISSUED
FOR AREAL FLOODING POSSIBILITIES IN SOUTHERN AND CENTRAL VALLEY
COUNTY BEGINNING MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021>027-060-041200-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
241 PM MDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARMER TEMPERATURES ARE EXPECTED TO RETURN TO THE AREA MONDAY AND
ARE EXPECTED TO CONTINUE THROUGH THE WEEK. SNOWMELT RUNOFF
THEREFORE WILL PICKUP AND COULD CAUSE RIVERS AND STREAMS TO RISE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Phillips

When
April 4, 3:21 AM MST to April 8, 12:08 AM MST
Where
Phillips County, 2.24 mi S of Saco to 0.66 mi WNW of Saco
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
48.438, -107.336

USGS River gauges on the Beaver Creek reported flooding, with abundant flooding on the Saco Flats.

Flood, Valley

When
April 4, 3:21 AM MST to April 8, 12:08 AM MST
Where
Valley County, 10.57 mi WNW of Hinsdale to 10.15 mi NNW of Hinsdale
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
48.441, -107.302

USGS river gauge west of Hinsdale reported a reading of 17.41. Spotters reporting the river to be high and running out of it's banks. On April 5th, the Antelope Creek was close to going over the Billingsley Road, west of Glasgow.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307704, 307712.